I was on Prozac (fluoxetine) for nearly 5 months before I decided to stop taking it. I've had bulimia for years, and it has gotten pretty bad recently (throwing up at least once a day for the past two years, on average), to the point that it is causing some serious health risks. I know prozac is the only medication FDA-approved to treat bulimia, so it made sense that my doctor and therapist would recommend it. However, I hate it like nothing else. It's definitely improved my mood, I'll grant it that, but I've also noticed an extreme increase in bulimic behaviors since I've started it. While that could be a coincidence, I don't think it is. It's like I'm almost more prone to compulsive-overeating type behaviors now, and I remember afterwards that I'll gain weight, and so I make myself throw up. But I feel better the rest of the time, so it's like I'll forget about how much I hate bingeing/purging and be more prone to doing it again in the future. I've also stopped caring as much about gaining weight, which according to my doctor and therapist is a good thing, but I disagree. I don't know how much of the weight gain is even bulimia- or medication-related since I can usually stay pretty consistent with weight even while bingeing/purging but have gained nearly 15-20 pounds since I've been on it. Once I stopped taking it, though, I lost 8 over the course of a couple of weeks, with no chance to bulimic behaviors. I've tried to explain this to my doctor, but I don't think he believes me since he just kept saying "prozac treats bulimia," "prozac causes weight loss," and "let's keep you on the prozac just to be safe" -- seriously?! My bulimia has never been this bad before in my life, even when things were a lot worse for me in other ways, and the only real change this time has been the prozac. I don't want to take it and have stopped for a couple of weeks (already seeing some improvement, I think, since I've only b/p-ed 4 days this past week rather than a couple of times every day), but everyone else wants me to keep taking it. I don't know what to do.
All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.